Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Wichita, KS

June 3, 2001Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 8:53 AM CDT for Neosho County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 8:53 AM CDT (13:53 UTC)
Expired
Jun 3, 2001, 9:45 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Neosho County, KS

The radar

The Tulsa radar (KINX), 160 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:02 AM CDTThunderstorm Wind 52 EChanute, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 031354
SVRICT
KSC133-031445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 945 AM CDT.

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF CHANUTE...MOVING SOUTHEAST
  AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 945 AM CDT CDT 
INCLUDE...   
  GALESBURG...
  ERIE...
  ST. PAUL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 1000 AM CDT.

LAT...LON 3772 9545 3763 9551 3742 9548 3741 9516
          3771 9513

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 3, 3:55 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT SUN JUN 3 2001

MAIN FORECAST PROBLEM IS CONVECTION INTO MONDAY.
PREFER THE ETA/AVN MODELS FOR THIS FCST BASED ON MODEL TRENDS FOR A
SLOWER/STRONGER UPPER LOW DEVELOPING...AND MOVING EWD ACROSS THE NRN
INTERMOUNTAIN RGN/NRN ROCKIES. ALSO, LIKE THE FURTHER S FRONTAL
PLACEMENT AND SFC LOW COMPARED TO THE NGM.

TODAY, ANTICIPATING ELEVATED CONVECTION TO DEVELOP SEWD INTO
CNTRL/SERN KS EARLY THIS AM. THIS WOULD BE IN RESPONSE TO STRONG
THETA-E ADVECTION ASSOCIATED WITH LOW LEVEL JET...NORTH OF WARM
FRONT. MAY NEED TO GO WITH AREAL COVERAGE WORDING DEPENDING ON
LATEST RADAR TRENDS PRIOR TO ZONE ISSUANCE. HIEST POPS ERN PORTIONS
OF AREA ON EDGE OF WARMER MID LVL AIR/CAP. ELEVATED CONVECTION COULD
LAST THRU MIDDAY OR INTO EARLY PM IN SERN KS WITH PERSISTENT WAA.
CHANCE FOR REDEVELOPMENT OF SFC-BASED STORMS THIS AFTERNOON WL
DEPEND ON CAP STRENGTH/AMOUNT OF LOW LVL CONVERGENCE. MODELS HINT AT
BREAKS IN CLOUDS OVER CNTRL/S-CNTRL KS LATE TODAY, AND WITH HIGHS IN
MID 70S TO AROUND 80, CAP SHOULD BE WEAK-MODERATE. LOW LVL
CONVERGENCE INTO FRONTAL ZONE...AND NEAR TRIPLE PT IN NWRN OK...MAY
BE SUFFICIENT TO BREAK CAP. SUPERCELLS WOULD BE A GOOD POSSIBILITY
IF THIS HAPPENS WITH VERY HIGH INSTABILITY AND 50 KT 0-6KM SHEAR
VECTORS.

TONIGHT, WL KEEP A CHC OF THUNDERSTORMS GOING, WITH MCS POSSIBLY MOVING
SEWD OUT OF HI PLAINS ACROSS THE FCST AREA. BEST CHC FOR SEVERE
WOULD PROBABLY BE IN CNTRL SECTIONS THIS EVENING, AS ACTIVITY COULD
REMAIN SFC-BASED FOR SVRL HOURS AFTER DARK. BUMPED MINS UP SVRL
DEGREES IN SRN AREAS BASED ON DWPTS REMAINING WELL INTO 60S AND SE
WINDS HOLDING UP IN RESPONSE TO APPROACHING SFC CYCLONE.
WARM FRONT LIFTS UP INTO S-CNTRL/SERN KS PER ETA/AVN.

MONDAY, INITIAL SFC WAVE LIFTS NEWD FROM NEAR MEDICINE LODGE AROUND
12Z TO NERN KS BY 00Z, WITH THE FRONT STALLED FROM S-CNTRL INTO NERN
KS. A TRIPLE PT AREA COULD EXIST ACROSS NWRN OK TO SERVE AS A FOCUS,
IN ADDITION TO CONVERGENCE ALONG THE FRONT IN KS. VERY HIGH CAPES,
DRY MID LVL AIR AND SOME DIRECTIONAL SHEAR WOULD BE SUPPORTIVE OF
SVR CONVECTION ONCE AGAIN. WL NEED TO RAISE HIGHS INTO THE 80S SE OF
THE FRONTAL BNDRY.

FCSTID = 9
ICT   79  66  85  66 /  40  40  40  40
HUT   77  65  82  63 /  40  40  40  40
EWK   78  65  83  64 /  50  40  40  40
EQA   78  66  85  66 /  50  50  40  40
WLD   80  66  85  66 /  40  40  40  40
RSL   75  60  75  52 /  50  50  30  30
GBD   77  62  78  55 /  40  40  30  30
SLN   75  64  79  58 /  60  50  40  40
MPR   75  64  80  59 /  60  50  40  40
CFV   77  66  86  67 /  50  50  40  40
CNU   75  65  85  67 /  60  50  40  40
K88   74  65  85  66 /  60  50  40  40

.ICT...KS...NONE.

In the hours before

Local storm report, Jun 3, 6:38 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
638 AM CDT SUN JUN 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 AM    ALTOONA                   KS   .75 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER

0528 AM    ALTOONA                   KS   1.00 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0535 AM    6 N ALTOONA               KS   1.00 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0600 AM    VILAS                     KS   .75 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0605 AM    VILAS                     KS   1.25 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

FINCH
Local storm report, Jun 3, 7:23 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
723 AM CDT SUN JUN 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 AM    ALTOONA                   KS   .75 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER

0528 AM    ALTOONA                   KS   1.00 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0535 AM    6 N ALTOONA               KS   1.00 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0600 AM    VILAS                     KS   .75 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0605 AM    VILAS                     KS   1.25 INCH HAIL
06/03/01   WILSON                         REPORTED BY AGTAP SPOTTER.

0651 AM    NEWTON                    KS   .75 INCH HAIL
06/03/01   HARVEY                         REPORTED BY AGTAP SPOTTER.

0700 AM    2 E IOLA                  KS   1.00 INCH HAIL
06/03/01   ALLEN                          REPORTED BY AGTAP SPOTTER.

FINCH
Special weather statement, Jun 3, 8:14 AM CDT, 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
814 AM CDT SUN JUN 3 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A LARGE CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS EASTERN KANSAS
THIS MORNING. AN OUTFLOW BOUNDARY FROM THESE STORMS IS EXPECTED TO
STALL ACROSS SOUTHERN KANSAS BY THIS AFTERNOON. A DRYLINE IS
ALSO EXPECTED TO PUNCH THROUGH NORTHWEST OKLAHOMA BY AFTERNOON. IN
ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL BE APPROACHING
THE HIGH PLAINS BY THIS EVENING. EXTREME INSTABILITY IS ALSO
EXPECTED TO BE IN PLACE ACROSS SOUTHERN KANSAS BY AFTERNOON.

THESE FEATURES MAY LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS
BY AFTERNOON ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
ONE INHIBITING FACTOR TO SEVERE STORMS WILL BE A LAYER OF WARM AIR
ABOUT 8000 FEET ABOVE THE GROUND THAT WILL TEND TO SUPPRESS
THUNDERSTORM DEVELOPMENT. HOWEVER IF STORMS DO DEVELOP...THEY WILL
QUICKLY BECOME SEVERE WITH VERY LARGE HAIL. IN ADDITION IF STORMS
DEVELOP...SUFFICIENT WIND SHEAR WILL BE PRESENT ALONG AND NORTH OF
THE OUTFLOW BOUNDARY FOR TORNADOES.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

$$O
FINCH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:44 AM CDTSevere Thunderstorm WarningICTWilson61 min
Jun 3, 5:10 AM CDTSevere Thunderstorm WarningICTWilson65 min
Jun 3, 5:40 AM CDTSevere Thunderstorm WarningICTReno65 min
Jun 3, 6:19 AM CDTSevere Thunderstorm WarningICTAllen56 min
Jun 3, 8:28 AM CDTSevere Thunderstorm WarningICTWilson, Woodson62 min
Jun 3, 9:04 AM CDTSevere Thunderstorm WarningICTLabette41 min
Jun 3, 9:38 AM CDTSevere Thunderstorm WarningICTLabette37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.